Kentucky, 2018

Flood in Kentucky, September 8, 2018

September 8, 2018 · NWS JKL · 1 event in 1 county or zone

Several hours of moderate to heavy rainfall this morning led to localized flooding northwest of Ewing in Fleming County. This long duration of intense rain was driven by a stationary frontal boundary in conjunction with the remnants of Tropical Cyclone Gordon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Several hours of moderate to heavy rainfall this morning led to localized flooding northwest of Ewing in Fleming County. This long duration of intense rain was driven by a stationary frontal boundary in conjunction with the remnants of Tropical Cyclone Gordon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 8, 9:14 AM EST, 16 minutes earlier.

Area forecast discussion, Sep 8, 9:14 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1014 AM EDT Sat Sep 8 2018

.UPDATE...
Issued at 1013 AM EDT SAT SEP 8 2018

Issued an update to the forecast to input the latest observations
and trend them into the mid morning hours. Temps appear to be a
bit slow to warm up today so did temper them a tad. In addition,
with the bulk of the shower and embedded thunderstorm activity to
the north, will begin to see a north to south temperature
gradient with the persistent rainfall and cloud cover to the
north. Thus, may expect to see more instability to the south and
eventually more discrete or clustered thunderstorms to the south.
However, it is noted that there will be a cap to bust, though not
strong. Have updated the pops to adjust for this reasoning. Also,
fog has been removed from the zones and a new zfp has been issued.

UPDATE Issued at 622 AM EDT SAT SEP 8 2018

Updated to ingest current observations for temperatures and dew
points. Also, the radar shows some convection entering the
northern portion of Fleming County. Therefore, increased PoPs for
this region through the morning.

&&

.SHORT TERM...(Today through Sunday)
Issued at 415 AM EDT SAT SEP 8 2018

Current surface analysis shows a low pressure system, associated
with the remnants of Tropical Storm Gordon, over Missouri and
Arkansas with a stalled front extending over the southern portion
of Kentucky. As the surface low pressure system moves to the
northeast over the Ohio Valley this weekend, a warm front will
lift northward over Kentucky early Sunday before a cold front
advances towards eastern Kentucky later Sunday.

The main bulk of the precipitation for the short term will be
with the passage of the cold front. However, the total rainfall
expected with this system has trended downwards in the last couple
of days. Generally, between 0.5 and 1.5 inches is expected
through the end of the weekend over eastern Kentucky, with the
highest amounts along and north of the Mountain Parkway in the
Bluegrass region. Heavy rainfall will be the main threat with this
system, but thunderstorms are also possible through Sunday,
mainly in the afternoon/evening hours each day.

Followed the lead of the CONSShort for PoPs today since it had a
good handle on current trends. The CONSShort as well as the HRRR
and RAP models show a relative lull in convection until this
afternoon/evening. For Sunday, stuck with the Blend for the most
part. Although, did increase PoPs during frontal passage Sunday.
Followed close with guidance and CONSShort for temperatures.
Today's highs will be in the mid to upper 70s in the north and mid
80s in southeastern Kentucky. Sunday's highs will be similar,
with upper 70s in the north and low 80s in the south. Low
temperatures will generally be in the mid to upper 60s.

.LONG TERM...(Sunday night through Friday)
Issued at 440 AM EDT SAT SEP 8 2018

The period is expected to begin with an upper level ridge over
the Atlantic in the vicinity of Bermuda and another ridge over the
Pacific extending into the southwestern US. A weak upper low is
expected to be over the Great Lakes to begin the period with a
trough to its south into the MS Valley and Lower OH Valley. At the
surface, an area of low pressure is expected to be over OH to
begin the period with a cold front trailing south into KY and the
southeastern states.

The surface low should track into the Great Lakes early next week
although the trailing cold front should slow down and become
stationary or nearly stationary across the Appalachians. However,
as mid level heights increase across the southeast and the OH and
TN Valley, the boundary should return west and northwest across
the area at midweek before becoming ill defined by Thursday and
Friday. At that point, attention will turn to what is expected to
be Hurricane Florence near the Carolinas Thursday through the end
of the period. Although the track of this system remains
uncertain and it should not have any affect on the region prior
to the end of the period, some guidance that has a more westerly
track would bring some precipitation to the region associated
with its remnants about a week from now.

The approaching cold front and shortwave trough working into the
region should lead to numerous to widespread showers Sunday night
and into Monday with some thunderstorms possible. With the rather
slow movement of the boundary some locally heavy rain cannot be
ruled out early in the period or at least some locally heavy rain
totals when combined with rain that falls during the short term
period. This could lead to some rises on area creeks and localized
high water or even flash flooding cannot be ruled out. Once, the
upper level trough moves into the Great Lakes and St Lawrence
Valley Monday night into Tuesday, coverage of convection should
decrease. Generally diurnally driven isolated to scattered
convection cannot be ruled out each day from Wed into Fri despite
some increase in mid and upper level heights as a rather moist
airmass for early September persists and daytime highs reach above
normal levels.

Temperatures will average below normal Monday into Tuesday with
the boundary over the region or just to the east of the area.
Temperatures should moderate by the second half of the week to
above normal levels corresponding to the rising heights.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 755 AM EDT SAT SEP 8 2018

Low clouds and stratus continue to gradually lift across the
region with the fog most widespread in the Big Sandy region per
observations though valley fog is present elsewhere. With the
slow northward advancement of a frontal boundary over Kentucky and
approach of remnants of Gordon, showers and thunderstorms are
possible today. An initial band of convection will affect
locations near and north of I 64 including KSYM through 14Z.
Additional convection should peak between 18Z and 0Z. Most TAF
sites will be affected by shower activity, but did include VCTS at
most locations. Winds, outside of any storms, will generally be
light. Outside of convection, conditions should be mainly VFR
though locations along and north of I 64 such as KSYM should be
MVFR for much of the final 12 hours of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SHALLENBERGER
SHORT TERM...CGAL
LONG TERM...JP
AVIATION...CGAL/JP
Hazardous weather outlook, Sep 8, 3:49 AM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
449 AM EDT Sat Sep 8 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
449 AM EDT Sat Sep 8 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible, mainly during the afternoon and
evening hours. A couple of storms could produce locally heavy rain
and strong wind gusts. Isolated instances of flash flooding are
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy rainfall is possible Sunday through Monday, leading
to isolated flash flooding.

Thunderstorms on Sunday could also produce strong wind gusts.

Thunderstorms are also possible at times Sunday evening through
Friday, especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flash flooding
or high water.

JP/CGAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fleming

When
September 8, 9:30 AM EST to 11:30 AM EST
Where
Fleming County, 2.69 mi E of Fairview to 2.65 mi N of Ewing
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.469, -83.880

Dispatch reported that Johnson Creek Road northwest of Ewing was washed out due to repeated rounds of heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773262.